Structure of the set of equilibrated loads in nonlinear elasticity and applications to existence and nonexistence. (English) Zbl 0654.73029

The paper is divided into three sections. In Section I, we describe the geometrical structure of the set of equilibrated loads found in the traction problem of nonlinear elasticity. Using this structure, we present in Section II existence theorems for nonlinear traction problems, and in Section III nonexistence theorems for the linear traction problem.
In the first Section, we consider Signorini’s condition of compatibility. This condition asserts that a deformation \(\phi\) and a corresponding load (b,t), where b and t are force densities (which may or may not depend on \(\phi)\) on the reference configuration \(\Omega\) and its boundary \(\partial \Omega\), may be in equilibrium only if \[ (0)\quad \int_{\Omega}\phi \wedge b+\int_{\partial \Omega}\phi \wedge t=0, \] so that the total torque vanishes. In the dead load traction problem of nonlinear elasticity, relation (0) cannot be imposed in advance as a condition to be satisfied by the load (by contrast with the linear case) since it involves the unknown deformation \(\phi\). Signorini suggested that condition (0) be regarded as a ‘condition of compatibility’ to be checked a posteriori once the problem is solved. On the contrary, we consider here that (0) is an a priori condition to be satisfied by the admissible triples (\(\phi\),b,t). More precisely, we show that condition (0) defines a subset M of the product space \(W^{m+2,p}(\Omega)^ 3\times W^{m,p}(\Omega)^ 3\times W^{m+1-1/p,p}(\partial \Omega)^ 3\), \(p>3\), a dense subset of which, \(M\setminus N\), has a \(C^{\infty}\)- manifold structure. A further subset, \(M\setminus N'\), is actually endowed with a natural vector bundle structure, and condition (0) simply says that (b,t) must belong to the fiber attached to \(\phi\). The space \[ {\mathcal L}_ e=\{(b,t),\quad \int_{\Omega}x\wedge b+\int_{\partial \Omega}x\wedge t=0\}, \] which appears in the classical linear theory and in Signorini’s and Stoppelli’s theorems [C. C. Wang and C. Truesdell, Introduction to rational elasticity (1973; Zbl 0308.73001)], is the fiber of M at \(\phi =Id\). Moreover, the operator of nonlinear elasticity \[ E:\quad \phi \to (\phi,-divT_ R(x,\nabla \phi),\quad T_ R(x,\nabla \phi)v), \] where \(T_ R(x,\nabla \phi)\) is the first Piola- Kirchhoff stress tensor, defines (under suitable smoothness assumptions) a \(C^ 1\)-section of the vector bundle M. If we assume that the reference configuration is natural (i.e. stress free), then usual ellipticity assumptions on the associated linear elasticity operator imply that this section is transversal to the trivial section \(\phi\) \(\to (\phi,0,0).\)
In Section II, we use this property of transversality to give a simple version of Stoppelli’s existence theorem [F. Stoppelli, Ric. Mat. 3, 247-267 (1954; Zbl 0058.397)] for the dead load traction problem, when the loads depend on a parameter \(\lambda\) lying in some Banach space \(\Lambda\), under assumptions that reduce to the classical assumption of no axis of equilibrium when the load takes the form (\(\lambda\) b,\(\lambda\) t) with \(\lambda\in {\mathbb{R}}.\)
We proceed as follows: we construct another \(C^ 1\)-section of the vector bundle M by using the natural action of the group of rotations SO(3) on the loads, i.e. by rotating the load in such a way that the rotated load satisfies condition (0); the assumption that there is no axis of equilibrium is used here. Then, any element of the intersection of the images of these two sections gives rise to a solution of the equilibrium problem, and vice versa. If for \(\lambda =0\), the section of loads reduces to the trivial section, then the transversality of the nonlinear elasticity operator with the trivial section yields the existence when \(\| \lambda \|\) is small. Basically, this approach is only slightly different from that of Stoppelli, who uses the action of SO(3) to map the loads in \({\mathcal L}_ e\) rather than in M (as we do here).
In Section III, we give nonexistence and nonuniqueness results for linear elasticity with nonzero residual stress. The main result is that relation (0) (which in the classical case, i.e. with zero residual stress, induces the usual nonexistence and dual nonuniqueness in linear elasticity) induces in general nonexistence if and only if the residual load is a parallel load. This is a consequence of the previously noted fact that the nonlinear elasticity operator defines a section of M. Therefore, the range of the differential of this section, which is closely related to the linear elasticity operator, is contained in the tangent space to M at the point under consideration, for example \((Id,b_ 0,t_ 0)\) where \((b_ 0,t_ 0)\) denotes the residual load. It necessarily follows that the image of the linear elasticity operator is contained in the projection of the tangent space \(T_{(Id,b_ 0,t_ 0)}M\) on the space of loads \(W^{m,p}(\Omega)^ 3\times W^{m+1-1/p,p}(\partial \Omega)^ 3\). Obviously, the properties of this projection are solely due to the geometrical structure of the manifold \(M\setminus N\) so that we get ‘universal’ results, in the sense that they are valid for any constitutive law. More precisely, we show that this projection is a proper subspace of the space of loads and thus we get a priori nonexistence, if and only if the residual load \((b_ 0,t_ 0)\) is a parallel load. We also obtain the dual properties of the kernel of the linear elasticity operator (i.e., nonuniqueness) without using Betti’s reciprocity theorem, and thus in particular without the assumption of hyperelasticity.


74B20 Nonlinear elasticity
58B20 Riemannian, Finsler and other geometric structures on infinite-dimensional manifolds
57R22 Topology of vector bundles and fiber bundles
74G30 Uniqueness of solutions of equilibrium problems in solid mechanics
74H25 Uniqueness of solutions of dynamical problems in solid mechanics
Full Text: DOI


[1] AbrahamR. and RobbinJ.:Transversal Mappings and Flows. New York/Amsterdam: Benjamin (1967).
[2] CaprizG. and Podio GuidugliP.: The role of Fredholm conditions in Signorini’s perturbation method.Arch. Rational Mech. Anal. 70 (1979) 261-288. · Zbl 0433.73035
[3] ChillingworthD.R.J., MarsdenJ.E. and WanY.H.: Symmetry and bifurcation in three-dimensional elasticity, Part I.Arch. Rational Mech. Anal. 80 (1982) 296-322. · Zbl 0509.73018
[4] ChillingworthD.R.J., MarsdenJ.E. and WanY.H.: Symmetry and bifurcation in three-dimensional elasticity, Part II.Arch. Rational Mech. Anal. 83 (1983) 363-395. · Zbl 0536.73010
[5] CiarletP.G.:Mathematical Elasticity, Vol. I. North-Holland, Amsterdam (1987).
[6] EricksenJ.L.: Nonexistence theorems in linear elasticity theory.Arch. Rational Mech. Anal. 14 (1963) 180-183. · Zbl 0115.18701
[7] EricksenJ.L.: Nonexistence theorems in linearized elastostatics.J. Diff. Eq. 1 (1965) 446-451. · Zbl 0139.18001
[8] GurtinM.E.: The linear theory of elasticity.Handbuch der Physik. Vol. VI a/2. Springer Verlag. Berlin (1971).
[9] LangS.:Introduction to Differentiable Manifolds. John Wiley & Sons, Inc. New York (1962).
[10] LeDretH.: Constitutive laws and existence questions in incompressible nonlinear elasticity.J. Elasticity 15 (1985) 369-387. · Zbl 0648.73013
[11] MarsdenJ.E. and HughesT.J.R.:Mathematical Foundations of Elasticity. Prentice-Hall, Englewood Cliffs (1983).
[12] MarsdenJ.E. and WanY.H.: Symmetry and bifurcation in three-dimensional elasticity, Part III.Arch. Rational Mech. Anal. 84 (1984) 203-233.
[13] StoppelliF.: Un teorema di esistenza e di unicità relativo alle equazioni dell’elastostatica isoterma per deformazioni finite.Ricerche Matematiche 3 (1954) 247-267. · Zbl 0058.39701
[14] TruesdellC. and NollW.:The Nonlinear Field Theories of Mechanics. Handbuch der Physik Vol. III/3. Springer Verlag. Berlin (1965).
[15] ValentT.: Sulla differenziabilità dell’ operatore di Nemytsky.Rend. Acc. Naz. Lincei 65 (1978) 15-26.
[16] Wan, Y.H.: The traction problem for incompressible materials. State University of New York (preprint) (1983).
[17] WangC.C. and TruesdellC.:Introduction to Rational Elasticity. Noordhoff, Groningen (1973).
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.